Idaho, 2013

High Wind in Idaho, April 29, 2013

April 29, 2013 · NWS PIH · 2 events in 2 counties and zones

A very strong cold front passed through eastern Idaho and wind gusts of 55 to 75 mph occurred mostly in the Upper Snake River Plain. The Idaho Falls airport peaked at 67 mph at 3:41 pm.

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A very strong cold front passed through eastern Idaho and wind gusts of 55 to 75 mph occurred mostly in the Upper Snake River Plain. The Idaho Falls airport peaked at 67 mph at 3:41 pm. Craters of the Moon recorded a 69 mph gust. A 100 year old tree fell at the Tautphaus Zoo in Idaho Falls and trees also fell at Pinecrest Golf course in the city. Interstate 15 was shut down for hours in between Idaho Falls and Roberts. Highway 32 between Tetonia and Ashton was shut down due to blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 29, 7:49 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 29, 7:49 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
849 AM MDT MON APR 29 2013

.UPDATE...NO UPDATES PLANNED FOR TODAY. EASTERN IDAHO UNDER THE
INFLUENCE OF NEARLY ZONAL FLOW IN THE BASE OF A VIGOROUS TROUGH
OVER THE NORTHWEST U.S. SURFACE GRADIENT INCREASED OVER THE REGION
WITH GOOD SUPPORTING MID LEVEL FLOW. GUIDANCE CONTINUES TO PAINT
30+KT SURFACE SPEEDS MAINLY THIS AFTERNOON. KSFX VAD PROFILE
ALREADY PAINTING 40+KT WINDS IN THE LOWER LEVELS. CLOUD COVER
SPREADING ACROSS SOUTHERN IDAHO TODAY AHEAD OF 120+KT UPPER JET
MAY INHIBIT MIXING SLIGHTLY...BUT COULD BE FAST ENOUGH TO LEAVE
BEST SUPPORT FOR MIXING DURING LATE AFTERNOON. WILL LEAVE BROAD
COVERAGE OF WIND ADVISORY IN PLACE. EARLY SEASON AGRICULTURAL
ACTIVITY LED TO LOW VISIBILITIES IN PLACES YESTERDAY. SINCE
STRONGER WINDS WILL BE MORE WIDESPREAD TODAY...WILL WATCH CLOSELY
FOR POTENTIAL FOR UPGRADE TO HIGH WIND WARNING IN CASES OF
VISIBILITY IMPACTS. DMH

&&

.PREV DISCUSSION... /ISSUED 300 AM MDT MON APR 29 2013/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. WE ARE CONTINUING TO
WATCH A RATHER STRONG WEATHER PATTERN REMAIN ACROSS THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES FOR THE NEXT 36 HOURS. THE SECOND
OF THREE WAVES EMBEDDED IN THIS PATTERN CROSSES THE REGION TODAY.
FOR EASTERN IDAHO...THIS DOES MEAN SOME SHOWERS MAINLY ACROSS THE
CENTRAL AND EASTERN MOUNTAINS. FOR THE REST OF THE AREA...IT WILL
BE QUITE BREEZY. BY AFTERNOON...MOST AREAS WILL SEE SUSTAINED
WINDS OF 25-40 MPH WITH HIGHER GUSTS. WE SAW QUITE A BIT OF
BLOWING DUST YESTERDAY AND WILL BE EXPECTING A REPEAT TODAY AS THE
HAS NOT BE ANY REAL MOISTURE TO KEEP IT SETTLED. WE HAVE EXPANDED
THE WIND ADVISORY TO INCLUDE MORE AREAS...INTO ALL OR PORTIONS OF
THE UPPER SNAKE HIGHLANDS...CARIBOU HIGHLANDS...THE LOST
RIVER/PAHSIMEROI AND THE SOUTH CENTRAL HIGHLANDS. THE LAST WAVE
WILL MOVE ACROSS THE AREA TOMORROW...AND ACTUALLY DIP FARTHER
SOUTH. WINDS AND SHOWERS WILL DIMINISH OVERNIGHT...BUT NOT
COMPLETELY DISAPPEAR. ANY SHOWERS SHOULD REMAIN ALONG THE WYOMING
BORDER THROUGH MIDNIGHT...AND ALONG THE MONTANA BORDER ALL NIGHT
LONG. AS THAT WAVES DROP INTO THE AREA TOMORROW...RAIN AND SNOW
SHOWERS WILL DEVELOP AGAIN ACROSS PORTIONS OF THE CENTRAL AND
EASTERN MOUNTAINS. ADDITIONAL DEVELOPMENT IS EXPECTED DUE TO A
CONVERGENCE EVENT ACROSS PORTIONS OF THE SNAKE PLAIN. IT WILL
REMAIN BREEZY...20-30 MPH SUSTAINED SOUTH OF THIS BAND. IT WILL BE
MUCH COLDER AREAWIDE TOMORROW WITH HIGHS STRUGGLING TO GET OUT OF
THE 40S EVEN IN THE LOWER VALLEYS.

FOR TOMORROW NIGHT THROUGH WEDNESDAY...WE WILL SEE SOME LINGERING
SHOWERS ALONG THE WYOMING BORDER THROUGH EARLY WEDNESDAY. WE WILL
EVENTUALLY SEE THE WINDS DIE OFF AND DRIER AIR WILL MOVE IN. THE
MODELS ARE STRUGGLING WITH OVERNIGHT LOWS TOMORROW NIGHT AND
WEDNESDAY NIGHT. IT WILL BE A BATTLE TOMORROW NIGHT AS WINDS MAY
HOLD TEMPERATURES UP A FEW DEGREES AREAWIDE...AND ACROSS THE MAGIC
VALLEY WEDNESDAY NIGHT. AT THIS POINT THOUGH...IT MAY ONLY MEAN A
DIFFERENCE BETWEEN A LIGHT FREEZE AND A HARD FREEZE. WITH THE
GROWING SEASON DESIGNATED TO START MAY 1ST...WE COULD END UP
ISSUING FROST OR FREEZE RELATED HEADLINES FOR EITHER NIGHT. HIGHS
ON WEDNESDAY WILL ONLY BE A COUPLE OF DEGREES WARMER THAN
TOMORROW...RUNNING 10 DEGREES OR SO BELOW NORMAL. KEYES

LONG TERM...THURSDAY THROUGH NEXT MONDAY. GFS/ECMWF BOTH SHOWING AN
UPPER RIDGE BUILDING OFF THE PAC COAST WITH A RESULTING NW FLOW
ANTICIPATED ACROSS THE NRN ROCKY MOUNTAIN REGION. MODELS SHOW AN
EMBEDDED WAVE TOPPING THE RIDGE AND DIGGING SE INTO THE AREA LATE
FRIDAY/SATURDAY WITH ATTENDING SHOWERS. MODEL SOLUTIONS APPEAR TO
DIVERGE AS EARLY AS SUNDAY WITH THE GFS MAINTAINING A BLOCKY RIDGE
ALONG THE COAST WHEREAS THE ECMWF RETROGRADES WESTWARD SOME AS A
DEEP LOW TOPS THE RIDGE AND DIGS SOUTH ACROSS WRN CANADA AND INTO
THE NRN ROCKIES AS EARLY AS MONDAY AFTERNOON. HAVE GENERALLY
MAINTAINED A SLIGHT CHANCE MENTION OF PRECIPITATION SATURDAY FOR THE
AFOREMENTIONED TROUGH DIGGING INTO THE REGION AND THEN HEDGED
SLIGHTLY COOLER SUNDAY WITH NORTHERLY FLOW NEAR THE SURFACE.
HUSTON

AVIATION...A VIGOROUS PACIFIC TROUGH WAS NOTED DIGGING SE INTO
WASHINGTON EARLY THIS MORNING WITH A STRONG (140+KT) UPPER JET
PUNCHING INTO THE SEATTLE AREA. MODELS SHOW THIS SYSTEM SHEARING SE
THROUGH THE PANHANDLE/CNTRL IDAHO TODAY WITH STRONG WINDS DEVELOPING
THROUGHOUT SRN IDAHO AND ATTENDING SHOWERS SPREADING ACROSS MAINLY
THE CNTRL AND ERN HIGHLANDS LATER THIS MORNING AND AFTERNOON.
ANTICIPATE VFR CIGS TODAY AT ALL THE TERMINALS FOLLOWED BY CLEARING
LATER TONIGHT. STRONG GUSTY WINDS WILL DEVELOP AFTER 9 AM THIS
MORNING AND CONTINUE INTO THE EARLY EVENING HOURS BEFORE DIMINISHING
SOME OVERNIGHT. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ017-019>023-032.

&&
Hazardous weather outlook, Apr 29, 2:17 AM MST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
317 AM MDT MON APR 29 2013

IDZ017>025-031-032-300930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
317 AM MDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING SHOWERS TO PORTIONS OF THE CENTRAL AND
EASTERN MOUNTAINS. THE REST OF THE AREA WILL SEE STRONG WINDS AND
THE POTENTIAL FOR BLOWING DUST. SUSTAINED WINDS OF 25-40 MPH ARE
POSSIBLE WITH HIGHER GUSTS. THE HIGHEST IMPACT AREAS ARE THE SNAKE
PLAIN...MAGIC VALLEY AND ALL/PORTIONS OF THE UPPER SNAKE
HIGHLANDS...SOUTH CENTRAL ANS CARIBOU HIGHLANDS AND THE LOST
RIVER/PAHSIMEROI REGION. A WIND ADVISORY IS IN EFFECT HERE FROM
NOON-9PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER SYSTEM WILL DROP ACROSS THE REGION TUESDAY...PRODUCING
SHOWERS ACROSS PORTIONS OF THE CENTRAL AND EASTERN MOUNTAINS...AS
WELL AS PORTIONS OF THE SNAKE PLAIN DUE TO A CONVERGENCE EVENT.
15-30 MPH WINDS ARE EXPECTED WITH THE STRONGEST WINDS ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA.

TEMPERATURES WILL BE MUCH COLDER THROUGH MIDWEEK. HIGHS OF 45-55
FOR THE LOWER VALLEYS AND 35-45 IN THE MOUNTAINS ARE EXPECTED.
LOWS WILL BE SINGLE DIGITS/TEENS AT HIGHER ELEVATIONS TOMORROW
NIGHT AND 10S/20S WEDNESDAY NIGHT. LOWS IN THE 20S TO LOWER 30S
ARE LIKELY BOTH NIGHTS IN THE LOWER VALLEYS. GROWING SEASON IS
DESIGNATED TO START MAY 1ST...SO FROST/FREEZE STATEMENTS MAY BE
NEEDED ACROSS THE SNAKE PLAIN EITHER NIGHT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Upper Snake River Plain

When
April 29, 11:00 AM MST to 8:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$3,000
Reported by
Newspaper

A very strong cold front passed through eastern Idaho and wind gusts of 55 to 75 mph occurred in the Upper Snake River Plain. The Idaho Falls airport peaked at 67 mph at 3:41 pm. Craters of the Moon recorded a 69 mph gust. A 100 year old tree fell at the Tautphaus Zoo in Idaho Falls and trees also fell at Pinecrest Golf course in the city. Interstate 15 was shut down for hours in between Idaho Falls and Roberts. 2,460 Rocky Mountain Power customers were without power in Idaho Falls and Ammon for several hours. Power was restored after 5 pm MDT.

High Wind, Upper Snake Highlands

When
April 29, 12:00 PM MST to 8:00 PM MST
Where
Upper Snake Highlands forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Emergency Manager

Sustained winds of 58 mph were measured 7 miles southeast of Ashton with gusts to 67 mph. A power pole was downed in Fremont County. Idaho Highway 32 was closed from Tetonia to Ashton due to high winds and reduced visibility in blowing dust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448384, 448400.